Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 277, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2020, 9:37 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 9:37 PM CDT (02:37 UTC)
- Expired
- Jul 29, 2020, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
602
WUUS53 KLBF 300237
SVRLBF
NEC041-111-300315-
/O.NEW.KLBF.SV.W.0277.200730T0237Z-200730T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
937 PM CDT Wed Jul 29 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
East central Lincoln County in southwestern Nebraska...
Southwestern Custer County in central Nebraska...
* Until 1015 PM CDT.
* At 936 PM CDT, a severe thunderstorm was located 12 miles southwest
of Callaway, or 26 miles southeast of Stapleton, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oconto, Finchville, Etna, Vroman and Lodi.
This includes Interstate 80 in Nebraska between mile markers 203 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4088 10028 4127 10038 4140 10012 4112 9972
4105 9990 4105 10022 4090 10023
TIME...MOT...LOC 0236Z 326DEG 21KT 4122 10015
HAIL...1.00IN
WIND...60MPH
$$
Gomez2 follow-up statements
804
WWUS53 KLBF 300301
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1001 PM CDT Wed Jul 29 2020
NEC041-111-300315-
/O.CON.KLBF.SV.W.0277.000000T0000Z-200730T0315Z/
Lincoln NE-Custer NE-
1001 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EAST CENTRAL LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...
At 1000 PM CDT, a severe thunderstorm was located 13 miles northeast
of Gothenburg, or 27 miles northwest of Lexington, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oconto, Vroman and Etna.
This includes Interstate 80 in Nebraska between mile markers 203 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4118 10036 4134 10004 4112 9972 4105 9990
4105 10022 4090 10023 4088 10028
TIME...MOT...LOC 0300Z 326DEG 21KT 4110 10004
HAIL...1.00IN
WIND...60MPH
$$
Gomez522
WWUS53 KLBF 300310
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1010 PM CDT Wed Jul 29 2020
NEC041-111-300320-
/O.EXP.KLBF.SV.W.0277.000000T0000Z-200730T0315Z/
Lincoln NE-Custer NE-
1010 PM CDT Wed Jul 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4118 10036 4134 10004 4112 9972 4105 9990
4105 10022 4090 10023 4088 10028
TIME...MOT...LOC 0310Z 326DEG 21KT 4105 10000
$$
GomezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:32 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 6:32 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service North Platte NE 632 PM CDT Wed Jul 29 2020 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Wed Jul 29 2020 Near-term concerns revolve around the threat for strong to briefly severe thunderstorms later this afternoon and recurring chances at rain and thunderstorms which may lead to locally heavy rainfall through Thursday. The period begins with the local area caught between a strengthening southwest ridge and a departing cut-off trough across southeast Canada. Within the slightly zonal to northwest flow aloft locally, a pronounced shortwave trough currently situated across the central to northern high plains is slowly drifting southeast tonight through Thursday. Multiple embedded vort-maxes caught within this feature will move over a warm and humid airmass. Finding the best overlap of shear and instability is somewhat difficult as instability increases as you get further northeast, likely due to better moisture quality. Meanwhile, the stronger shear is further southwest closer to the main h5 speedmax overtop southeasterly surface winds. Though instability isn't overly strong across the southwest, lapse rates are more favorable and given their collocation with the stronger shear, lends highest confidence in this being the location for best chances at a strong to severe thunderstorm. As vorticity advection increases in concert with stronger mid-level frontogenesis, will see an increase in thunderstorm activity for areas west of Highway 83 over the next few hours. Ongoing activity to the east is likely being driven by strong vorticity advection overtop strong, uncapped instability. Again, shear is weaker the further east you get so the threat for strong to severe storms is lower here. Outside of the strong to severe thunderstorm threat, heavy rainfall is likely with most thunderstorm activity through the overnight hours. PWATs are currently around 1.1-1.3" and anticipated to increase slightly (to around 1.4-1.5") as h85 flow continues to advect moisture into the area. Storm motion will be slow, likely less than 20 knots this afternoon and early this evening with efficient rain processes leading to moderate to heavy downpours. Great corridor of concern is generally along a Merriman through Sutherland corridor where 0.5-1.0" is likely and localized amounts approaching 2-3" cannot be ruled out. Will need to monitor for hydro concerns but given FFG across much of this area at ~2.5"/4.0" for the 1 hour/3 hour guidance respectively, thinking flash flooding threat is limited enough to preclude a watch. Any notably heavy rain amounts are expected to remain fairly localized. As the vort max continues to move overhead overnight, forcing for ascent will decrease but will be maintained enough to allow a continuation of rain and thunderstorms during the overnight hours and early Thursday. Coverage of thunderstorm activity will begin to diminish Thursday afternoon as subsidence behind the departing trough exits to the southeast. Cloud cover will gradually decrease from the northwest to southeast during the late day. Temperatures will remain cool with highs in the upper 70s to low 80s, or about 10 to 15 degrees below normal for late July. With decreasing clouds Thursday night, lows will fall back into the mid 50s west to near 60 in the far northeast. .LONG TERM...(Friday through Wednesday) Issued at 307 PM CDT Wed Jul 29 2020 Beginning 12z Friday. Period will begin with highly amplified northerly flow behind the departing trough that will be pushing into the lower Mississippi River valley by this time. Various weak perturbations will be pushing through the mid-level flow but given fairly dry air in place with PWATs at less than an inch, thinking any rain/thunderstorm chances will be fairly limited. Add into that a fairly stout capping inversion, thinking most locations will remain dry. Temperature trend over the past few days for the upcoming weekend has been to decrease daytime highs as downstream trough stalls across the southeast CONUS. While high temperatures on Friday and Saturday may approach normal values, another shot of cooler Canadian air will move in following the passage of a weak surface boundary. Some light PoPs are possible along this boundary, with favored areas generally being east of Highway 83 where some mid- level cool air may aid modest mid-level lapse rates and thus some weak convection during the afternoon and evening hours. T temperatures at h85 will decrease a good 5 degrees from Saturday to Sunday while remaining fairly consistent for Sunday into Monday suggesting daytime highs likely holding onto the 70s for most with some locations, particularly areas west of Highway 61, perhaps climbing into the lower 80s each day. Moist upslope flow combined with a weak shortwave could help spark off some showers and thunderstorms Sunday afternoon and evening across mainly southwest Nebraska, but placement of best moisture plume varies between the ECMWF and GFS by 75 to 100 miles. The GFS advertises dry weather for our area but the ECWMF is more bullish. Will leave PoPs in there but limit to Slight Chance given lingering uncertainty. Thinking Monday will be a dry day as subsidence behind departing trough will effectively clear us out with partly to mostly sunny skies expected as dry air fills in across the area thanks to a Canadian high pressure system nosing in from the northeast. Appreciable precipitation chances return on Tuesday as both the GFS and ECMWF advertise a fairly strong shortwave trough rounding the southwestern ridge moving overhead. Southerly low-level flow developing ahead of the this feature will help push higher moisture quality back into the area. While too early to get into specifics, given quality of moisture (dew points in the low 60s), instability aloft (SBLI values falling to -4 to -8 range), and proximity to mid- level speed max at h5, threat for strong to severe convection cannot to ruled out at this time but should be considered low confidence at this time. The long range pattern looks favorable for multiple waves of rain and thunderstorms as upper level pattern suggests multiple disturbances rounding the ridge right through the central high plains. Precisely timing any individual wave this far in advance is difficult at best so will leave PoPs broad brushed for now. As ridging remains anchored across the southern Rockies for Tuesday and beyond, temperatures will gradually trend warmer day-by-day with a return to nearly all 80s by Wednesday and approach the upper 80s to low 90s once again by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed Jul 29 2020 Scattered thunderstorms will continue through the rest of the evening and overnight, impacting both KVTN and KLBF terminals. MVFR to IFR conditions will be possible with the heaviest thunderstorms, along with brief wind gust. Thunderstorms and rainfall will begin to taper off by late Thursday afternoon and evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Gomez
Hazardous weather outlook, Jul 29, 3:24 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 324 PM CDT Wed Jul 29 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 324 PM CDT Wed Jul 29 2020 /224 PM MDT Wed Jul 29 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slow moving storm system will cause showers and thunderstorms to develop this afternoon into tonight. Locally heavy rainfall could lead to some flooding. In addition, a couple of thunderstorms may be strong or briefly severe through this evening, mainly south of a line from Chappell to Brady. Strong gusty winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Showers and thunderstorms will continue Thursday into Thursday evening. There will continue to be the potential for some locally heavy rainfall through this time. Isolated thunderstorm chances continue Friday through Tuesday. Severe threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report any significant weather, including heavy rain reports. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 29, 8:00 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service North Platte NE 800 PM CDT Wed Jul 29 2020 NEZ036-037-059-300145- McPherson NE-Lincoln NE-Logan NE- 800 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN... SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 845 PM CDT... At 800 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ringgold to 8 miles west of Tryon. Movement was southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ringgold. This includes the following highways... Highway 92 between mile markers 206 and 224. Highway 97 between mile markers 11 and 26. Highway 83 between mile markers 99 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Nebraska. LAT...LON 4132 10049 4131 10112 4153 10122 4155 10063 TIME...MOT...LOC 0100Z 305DEG 15KT 4151 10085 4151 10110 CDC
Local storm report, Jul 29, 8:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN 22 N MULLEN 42.36N 101.04W
07/29/2020 M1.05 INCH CHERRY NE PUBLIC
REPORTED 1.05 INCHES IN 30 MINUTES.
&&
CBROWNSpecial weather statement, Jul 29, 8:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
844 PM CDT Wed Jul 29 2020
NEZ059-300245-
Lincoln NE-
844 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
945 PM CDT...
At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Ringgold to 9 miles
northeast of Hershey. Movement was southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
North Platte, Maxwell, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 13.
Interstate 80 in Nebraska between mile markers 168 and 197.
Highway 83 between mile markers 68 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
LAT...LON 4137 10025 4094 10044 4090 10087 4132 10101
4139 10069
TIME...MOT...LOC 0143Z 323DEG 20KT 4141 10067 4128 10091
CDCLocal storm report, Jul 29, 8:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD BUTTE 42.91N 98.85W
07/29/2020 BOYD NE CO-OP OBSERVER
STREET FLOODING IN BUTTE.
&&
CBROWNSpecial weather statement, Jul 29, 9:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
924 PM CDT Wed Jul 29 2020
NEZ059-300315-
Lincoln NE-
924 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
1015 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wallace, or 25 miles southwest of North Platte, moving
southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wallace and Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
LAT...LON 4091 10124 4102 10120 4095 10092 4081 10096
4074 10113
TIME...MOT...LOC 0224Z 310DEG 9KT 4095 10119
CDCLocal storm report, Jul 29, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 2 E TRYON 41.56N 100.91W
07/29/2020 E1.80 INCH MCPHERSON NE PUBLIC
1.8 INCHES OF RAINFALL IN APPROXIMATELY 15 MINUTES.
0846 PM HEAVY RAIN BURWELL 41.78N 99.13W
07/29/2020 E1.40 INCH GARFIELD NE PUBLIC
STORM TOTAL OF 1.40 INCHES OF RAINFALL, REPORT VIA SOCIAL
MEDIA.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:01 PM CDT | Areal Flood Advisory | LBF | Cherry | 3 hr |
| Jul 29, 7:18 PM CDT | Special Weather Statement | LBF | McPherson | 42 min |
| Jul 29, 7:58 PM CDT | Areal Flood Warning | LBF | Hooker, McPherson, Thomas | 3 hr |
| Jul 29, 8:00 PM CDT | Special Weather Statement | LBF | McPherson | 45 min |
| Jul 29, 8:11 PM CDT | Flash Flood Warning | LBF | Boyd, Holt | 3 hr |
| Jul 29, 8:37 PM CDT | Areal Flood Warning | LBF | Lincoln, Logan | 3 hr |
| Jul 29, 8:44 PM CDT | Special Weather Statement | LBF | Lincoln | 61 min |
| Jul 29, 8:54 PM CDT | Areal Flood Advisory | LBF | Lincoln | 112 min |
| Jul 29, 9:24 PM CDT | Special Weather Statement | LBF | Lincoln | 51 min |
| Jul 29, 9:28 PM CDT | Areal Flood Advisory | LBF | Custer | 117 min |
| Jul 29, 9:48 PM CDT | Special Weather Statement | LBF | Lincoln | 42 min |
| Jul 29, 10:02 PM CDT | Areal Flood Advisory | LBF | Lincoln | 84 min |
| Jul 29, 10:23 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 67 min |
| Jul 29, 10:29 PM CDT | Flash Flood Warning | LBF | Frontier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.